Sports & Health
Lifesaving Naloxone Kits Now Available in our Community
By Robert Boyle, PharmD
Salt River Clinic Pharmacy

If you missed Dr. SueEllen Mcgee’s article regarding opiate abuse recently in the Au-Authm Action News, you will want to read it. Since 2009, more people in the United States die annually from opiate overdose than car crashes. This new wave of opiate use and abuse has been brought on by a number of things, including more people being prescribed opiate painkillers like Percocet, Oxycontin, Fentanyl and Vicodin. These medications have been prescribed more as medical groups and educators pushed medical providers to treat pain more aggressively, and as an unintended consequence, more patients became addicted to opiates.

Many people now require opiates to get through the day. These medications can mask or numb some of the pain people experience. They can also take away a person’s natural drive to breathe. When you take an opiate, there is a line that you can cross over from feeling less pain, to not feeling anything, to not breathing, and finally to not having your heart beat any longer. The amount of opiates one must take to cross that line into an “opiate overdose” is different for each patient. The majority of patients who have been prescribed an opiate for getting a tooth pulled or for pain from a broken bone don’t cross over that line. You can picture it like a cliff that you can take steps to get closer to or farther away from the edge.

Here are some steps that people have taken to get themselves closer to that cliff’s edge, all of them bad ideas:

* You were prescribed an opiate for a pain that has now mostly gone away…but it still feels good to take another dose of that pain med. So maybe just a few more days …

* You need or want to take an opiate for your pain and find yourself wanting to drink alcohol as well … maybe just one or two drinks with that pain med …

* You are taking an opiate but are still having trouble sleeping, so you combine taking that opiate with some Benadryl, Ambien or other sleeping pills. This can make you stop breathing.

* Perhaps you take a medication such as Valium or Ativan to help you with anxiety and you take some pain meds along with it. This can make you stop breathing.

* You find yourself needing ever-higher doses of an opiate pain medication and are beginning to wonder where you could get more, even if it means going to multiple doctors or buying/trading/stealing some from a friend, family member or dealer.

* You are taking pain medications but you also have breathing problems from a cold or asthma or from using a CPAP machine, and when your breathing gets difficult it doesn’t take much for you to have a very difficult time breathing or even stop breathing altogether.

* Pain medications are not stored safely and a child gets into them and takes them …

Those scenarios are all very common reasons people get closer to “the cliff’s edge” of opiate overdose. Please do what you can to avoid them.

What can I do?

You have probably heard a lot about opiate overdose in the news and on social media. This is rapidly becoming one of the most difficult and dangerous substance-abuse issues nationwide. We should talk to our friends and family that are using opiates (including heroin, Fentanyl pills or other illicit substances) and urge them to be careful, and when appropriate, seek help.

There is now a medication called the Narcan (naloxone) Nasal Kit that can be sprayed into the nose of a person that “fell over that cliff” of opiate overdose and is perhaps slumped over and not breathing. The naloxone nasal kit is an emergency medication that is being dispensed to patients all over the nation and now here at the Salt River Clinic. The naloxone nasal spray allows for a friend or family member to save the life of an opiate user, should they have an overdose. Nasal naloxone is easy to use and requires very little training. This training on its use is provided by a pharmacist or other clinician when the kit is given to a patient. It is best to have a friend or family member of the person who may have an overdose be trained in how to use it, as the person who experiences the overdose will not be awake enough to spray themselves in the nose with the lifesaving naloxone. Naloxone works by blocking the effect of the opiate on the pain receptors of the person taking the opiate and having the overdose. Naloxone only lasts a short time, so you should always call 911 and get the overdose victim to the hospital as soon as possible.

There are some things that naloxone cannot do. Naloxone doesn’t reverse the effects of alcohol, methamphetamine, sleeping pills, cocaine or marijuana. Naloxone only works on opiates like oxycodone, fentanyl, hydrocodone, morphine, codeine and heroin. If a patient is found down and it is not due to an opiate, while the naloxone won’t hurt them, it also won’t really help them start breathing again. There are other life-threatening events that one might consider checking for, such as choking, heart attack or a seizure. While spraying them in the nose with naloxone may not always help them, it won’t hurt them. You should always call 911 as soon as possible if you find yourself in this terrible situation.

The Salt River Clinic Pharmacy is currently identifying and offering nasal naloxone kits and the training to patients who use opiates. The kit is free, and when you come into the pharmacy to pick up medications, a pharmacist will demonstrate how to use the nasal spray and answer any questions you may have. The kit can be kept either in the home of the person who uses opiates, or may be carried around with the person in case of emergency. First responders in this community know what the kit looks like and are aware that we are dispensing this kit to patients who use opiates. First responders in the community are trained on naloxone administration and use it on patients where appropriate. After the pharmacy dispenses the kit to the patient, the naloxone will have a shelf life of about two years. If the patient were to use a naloxone kit, or it expires, they can return to the pharmacy to get a new one issued to them.

One overdose death is too many. We are not alone in combating the opiate epidemic and together we can make our community safer.

Sports & Health
Westwood Warriors Varsity Baseball Team Wins Neutral Conference Game
Lifesaving Naloxone Kits Now Available in our Community